Overdose of certain vitamins can lead to toxicity, which can be severe. Many people are aware of the deficiency diseases caused due to lack of vitamin and are intimidated by it. Hence, they consume vitamin supplements or multivitamin tablets on a regular basis. Secondly, some people are advised by doctors to have vitamin supplements for a certain period to treat deficiency diseases. But, sometimes, people keep on consuming these supplements even after the deficiency is treated. Hence, the excess amount of vitamins in the body can result in overdose or toxicity. Overdose of fat-soluble vitamins gives rise to serious side effects as compared to water-soluble ones. This is because, the excess water-soluble vitamins get washed out from the body, as contrary to the fat soluble ones.
Signs and Symptoms
Vitamin A is a fat-soluble vitamin that is primarily essential for normal vision and cell production in the body.
- Blurred vision
- Menstrual irregularities
- Skin rash
- Joint pain
Vitamin B, also known as the B complex, is a set of vitamins like B1 (thiamine), B2 (riboflavin), B3 (niacin), B6 (pyridoxine), B9 (folic acid), and B12 (cobalamin).
- Rapid breathing
- Pain with burning sensation
- Numbness in hands and feet
- Loss of muscle coordination
Vitamin C or ascorbic acid is essential to enhance the immune system and also to heal wounds quickly.
- Kidney stones
- Hot flashes
- Upset stomach
Vitamin D or calciferol is required for calcium absorption, and for growth and maintenance of bones in the body.
- Muscle weakness
- Loss of appetite
- Bone pain
Vitamin E is an important antioxidant which is also required for normal reproduction in human beings. Vitamin E overdose can lead to the following side effects:
- Muscular weakness
- Breast tenderness
- Slow healing of wound
Vitamin K is an important vitamin required by the body as it helps in clotting of the blood.
- Skin Rash
It is essential to consult the doctor if any of these symptoms are observed and if they persist for more than 1 day. As most of the symptoms are quite general and can be associated to any other conditions, it is essential to diagnose the condition properly. Immediately stopping the intake of vitamin supplements is the primary step in treating vitamin overdose. Secondly, the doctor may even advise you to avoid eating foodstuffs that are high in the respective vitamins. Thirdly, the doctor may prescribe some medications that help in treating the symptoms.
Vitamin overdose can be treated if timely and proper treatment is undertaken. However, one should also remember not to take vitamin supplements without the doctor's advice or prescription. Lastly, as a preventive measure, it is also necessary to check the label of multivitamins and supplements before consumption. Take care!
Disclaimer: This article is meant only to provide information. It is not to be substituted for doctor's consultation.